Illinois, 2021Flash Flood in Illinois, July 25, 2021
July 25, 2021 · NWS LSX · 1 event in 1 county or zone
Showers and storms developed along a frontal boundary as it moved south across the region. Locally heavy rainfall produced flash flooding in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed along a frontal boundary as it moved south across the region. Locally heavy rainfall produced flash flooding in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 5:05 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 25, 5:05 AM CST, 3 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
605 AM CDT Sun Jul 25 2021
.UPDATE...
Issued at 555 AM CDT Sun Jul 25 2021
Latest surface analysis shows an area of enhanced surface
convergence causing an uptick in thunderstorm activity in the St.
Louis metropolitan area and east. A few of these storms appear to
have been strong enough to cause small hail and gusty winds, and
latest MRMS FLASH data indicates there may be localized areas of
nuisance flooding in far southwest Illinois.
Given the recent radar trends, there may not be a lull in
precipitation as previously expected. That being said, any
convection that persists or develops later this morning into the
afternoon should remain scattered in nature. While severe storms
are unlikely, isolated strong storms with gusty winds cannot be
ruled out.
MRB
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 326 AM CDT Sun Jul 25 2021
Key messages through Tuesday:
1) Heat index values of 100-104F are forecast south of I-70 in
Missouri and Illinois ahead of a weak cold front.
2) Scattered thunderstorms along and ahead of the front are expected
today, but strong/severe storms are not expected.
3) A lull in the more dangerous heat is expected on Monday before
temperatures and humidity rise again starting Tuesday.
Latest surface analysis and satellite imagery place the weak, west-
east oriented cold front across northeast Missouri and west-central
Illinois. Aloft, an attending mid/upper-level shortwave is
indiscernible in short-term guidance or water vapor imagery,
which helped keep storm activity limited and weak overnight.
Guidance and radar trends suggest that the weak low-level forcing
and lack of upper-level support will not be able to overcome CIN
and sustain much storms through the early morning despite
plentiful MUCAPE.
Heat indices of 100-105F were observed across most of the region
yesterday, and another round of similar conditions are expected
today south of I-70. Increased cloud cover from scattered convection
that should redevelop along/ahead of the boundary, which should
cross the I-70 corridor by late morning/early afternoon, may act to
keep temperatures near today's low-90s values. Dew points should
still be elevated in southeast Missouri/southwest Illinois, topping
out in the mid 70s. Though conditions are not forecast to reach Heat
Advisory criteria across this area, elevated heat indices will still
be cause for concern and will continue to be monitored through the
morning. The scattered thunderstorms along and ahead of the front,
which will likely stall during the afternoon,should remain weak amid
nearly non-existent upper-level forcing. However, with
1500-2500J/kg of SBCAPE and steep low-level lapse rates, a storm
or two could produce strong wind gusts.
The front will continue to advance south through the night tonight
into Monday. Chances for rain will drop Monday morning as the front
departs the area, and we should be dry area-wide by late Monday.
Slightly cooler temperatures and lower dew points along the base of
the incoming surface high pressure should keep heat indices below
100F on Monday. As southerly flow returns to the region when the
high slides east, temperatures and humidity will be back on the
rise. Heat indices should return to the upper 90s/low 100s by
Tuesday the upper level ridge expands east.
MRB
.LONG TERM... (Monday Night through Saturday)
Issued at 326 AM CDT Sun Jul 25 2021
Key messages Wednesday through Sunday:
1) The potential for dangerous heat returns mid-week, with heat
indices as high above 100F possible Wednesday through Thursday.
2) Precipitation chances remain low through Thursday before a cold
front approaches the area. Uncertainty remains over the location and
strength of the front, which could make the difference between a
reprieve from the elevated heat indices and prolonged heat.
Deterministic and ensemble guidance is in agreement that the upper
level ridge centered across the western CONUS will strengthen and
expand east across our region Tuesday into Wednesday. Accordingly, a
low-level thermal ridge will expand east and amplify, bringing
renewed chances for dangerous heat across the area Wednesday and
Thursday. Compared to previous guidance, 850mb temperatures have
cooled slightly in the most recent deterministic/ensemble suite, but
highs in the mid/upper 90s still remain a very real possibility.
WPC Cluster Analysis now suggest that the ridge will expand to the
point that our area will be far removed from the stronger
westerlies, which will keep organize convective potential low. By
Friday, shortwave energy is expected to erode the ridging across our
area and a more active weather pattern will encroach the CWA. Right
now, it appears that a frontal boundary is poised to stall across
the region on Friday going into the weekend. There is still
considerable uncertainty regarding the front's location, which has
implications to where precipitation sets up and how warm
temperatures will be across the CWA. For this forecast, the NBM high
temperatures were employed for the weekend, but there are
indications in the distribution of the guidance that a relief from
the hot temperatures is all but certain.
MRB
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 555 AM CDT Sun Jul 25 2021
A broken cluster of thunderstorms is currently passing near the
St. Louis metropolitan terminals, but as of now there have been
no direct terminal impacts. While brief impacts cannot be ruled
out through the morning, guidance still suggests that convection
will be confined to south of the terminals later this morning and
through the TAF period. Outside of the threat for thunderstorms
this morning at KSTL/KSUS/KCPS, light, northerly post-frontal winds
and VFR conditions are expected at the terminals through tomorrow
morning.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 25, 2:40 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 AM CDT Sun Jul 25 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 AM CDT Sun Jul 25 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of scattered thunderstorms across southeast
Missouri and southwest Illinois.
Heat index values of 100-105F are forecast in southeast Missouri and
southwest Illinois this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms across southeast Missouri on
Monday morning.
The chance for dangerous heat and humidity returns on Wednesday and
Thursday across most of the area, with peak heat index values over
100 degrees possible.
There is a chance of thunderstorms across portions of the area
Thursday night through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
MRB
In the hours before
Local storm report, Jul 25, 8:01 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 AM CDT SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 ESE CLAYTON 38.63N 90.29W
07/25/2021 M2.35 INCH ST. LOUIS CITY MO TRAINED SPOTTER
TOTAL RAINFALL SINCE 630 AM.
&&Flash Flood, St. Clair
- When
- July 25, 8:40 AM CST to 10:00 AM CST
- Where
- St. Clair County, 2.31 mi SSW of Lementon to 5.53 mi N of St Libory
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.341, -89.920
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including several locations on Illinois Route 13 between Lenzburg and New Athens.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Flash Flood and Debris Flows in Colorado, July 25, 2021$50,000 · 4 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in New Mexico, July 25, 2021$20,000 · 0.88 in hail · 3 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975901.